Georgia, 2017

Hail and Damaging Winds in Georgia, May 13, 2017

May 13, 2017 · NWS CHS · 6 events in 3 counties and zones

Thunderstorms started developing in the early afternoon hours across southeast Georgia as a weak area of low pressure and associated cold front were positioned across the region. A few of these thunderstorms became strong enough to produce damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms started developing in the early afternoon hours across southeast Georgia as a weak area of low pressure and associated cold front were positioned across the region. A few of these thunderstorms became strong enough to produce damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 13, 11:24 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 13, 11:24 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1224 PM EDT Sat May 13 2017

.SYNOPSIS...
Weak low pressure will cross the region today. A cold front will move
offshore tonight, with high pressure to return behind the front through
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: A complex scenario will prevail, featuring a
wavering stationary front between low pressure near the Delmarva
and a second and weaker low in SW GA sliding east. That front
is located along our far NW tier as of early afternoon, but will
sag a little southward with each passing hour. At the same
time, a positively tilted short wave trough and associated vort
center across eastern GA will shift eastward, reaching our NW
zones by around 18Z, the coastal corridor from Charleston to
Savannah by 21Z or shortly thereafter, but not reaching the
ocean until closer to dark.

The atmosphere has been worked over due to ongoing and earlier
convection in many areas, with upper difluence, isentropic
upglide and deep moisture convergence. This is also producing
considerable and thick cloud cover which has impacted the rise
of temperatures. As such we have adjusted the diurnal climb of
temperatures to delay warming in many areas, and also lowered
maximum temperatures by an average of 3-5F most places.

Adequate thermodynamics and 0-6km bulk shear of 30-35 kt
supports organized multi-cellular convection in advance of the
QLCS arriving with the short wave feature. Despite the extensive
cloud cover DCAPE may climb enough to support a marginally
severe wind potential in a few of the stronger storms. Wet Bulb
Zero around 11K ft is probably a little too high for any
significant hail, although CAPE in the hail growth zone is
600-700 J/kg, enough for at least a small hail risk. Any severe
risk is generally between 2 and 8 pm. Despite the progressive SW
to NE storm movement, there is also a risk of locally heavy
rains due to low level moisture transport and a swath of the
higher PWat's atop the local area. Minor flooding would be the
main concern, but thankfully tides are outgoing this afternoon.

Tonight: The surface cold front will move offshore early, clearing
McIntosh County lastly by 04-06Z. The risk for showers and tstms
will diminish from N-NW to S-SE as this transitions occurs. Cloud
cover will also quickly decrease with time, although soundings
and to a lesser extent the SREF indicates that low stratus will
occur in patches late tonight with patchy fog possible for at
least brief periods is clearing comes a bit sooner. A cooler and
drier air mass will move in behind the departing cold front,
allowing for lows to get down to the upper 50s-lower 60s inland
from US-17, mid 60s along the immediate coast, in downtown
Charleston and near the shores of Lake Moultrie.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure will build over the Southeastern United States behind
a departing cold front well offshore. Expect dry and warming
conditions through mid week as a large mid-lvl ridge of high
pressure over the Central United States expands east over the area.
In general, temps will approach the low/mid 80s Sunday afternoon,
upper 80s to around 90 on Monday, then lower 90s away from the
immediate coast on Tuesday. Overnight lows will also show a warming
trend, ranging in the upper 50s to lower 60s Sunday night, then
mid/upper 60s Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Quiet/dry weather conditions are expected for much of the week as
persistent deep layer ridging occurs over the Southeast United
States. The main issue will be warming temps into the lower 90s as
the broad axis of a mid-lvl ridge becomes centered over the area.
Overnight lows will generally range in the mid/upper 60s inland to
lower 70s along the coast. In regards to potential precip, a few
showers will be possible over the Tri-County area on Thursday as an
onshore wind develops in response to sfc high pressure shifting
offshore. However, the best chance of precip should occur over parts
of Southeast South Carolina on Saturday as a low pressure system
shifts off the Mid-Atlantic coast and a seabreeze becomes slightly
more active during peak diurnal heating.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
There is a potential for brief windows of MVFR or lower vsbys
in heavier convection this afternoon and perhaps some convective
wind gusts if we manage to see any significant destabilization
of the atmosphere as a wave of low pressure and trailing cold
front impacts the area.

Tonight: Skies will be clearing later this evening and there
are low end chances for MVFR/IFR cigs as an inversion develops
in the boundary layer in the wake of the cold front.

Extended Aviation Outlook:

VFR conditions are then expected at both CHS and SAV through mid
week.

&&

.MARINE...
This afternoon: A wave of low pressure will move east across
southern GA, as a stronger low near the Delmarva lifts north.
Between these two systems is a wavering stationary front that
will lie over or near the coastal waters. The strongest gradient
has diminished due to the slackening gradient with the front
nearby, a weak sea breeze and the broad cyclonic flow around the
low in GA. Outside of convection, winds on average will be no
more than 15 kt. Seas will remain around 2-4 ft within 20 nm,
4-5 ft further out. Mariners are advised that tstms have the
potential to occasionally produce 35 KT wind gusts, frequent
lightning strikes and reduced vsbys in very heavy rain.

Tonight: A cold front will cross the waters this evening,
allowing for high pressure centered in the mid-Mississippi
valley to build in during the overnight hours. The most
significant surging appear to occur between 06Z and 12Z Sunday
from north to south as winds veer northeast behind the front.
Northeast flow should increase to 15-20 KT offshore with seas
3 to 5 FT, highest well offshore.

Sunday through Thursday: Winds/seas will improve considerably Sunday
morning as a cold front shifts well offshore and is replaced by high
pressure. In general, north/northeast winds of 15-20 kt will veer
and diminish to 10 kt or less for all waters. Seas of 2-4 ft will
also subside to 1-3 ft by Sunday evening. Winds/seas will then
remain well below Small Craft Advisory levels Monday through
Thursday as high pressure slowly slides offshore and becomes
centered over the western Atlantic. However, south/southeast wind
gusts of 10-15 kt will be possible each day near active seabreeze
circulations. Seas should be no higher than 2-3 ft for most
waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...
Hazardous weather outlook, May 13, 3:26 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
426 AM EDT Sat May 13 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
426 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 13, 10:58 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
1158 AM EDT SAT MAY 13 2017

GAZ101-118-131630-
Effingham-Inland Chatham-
1158 AM EDT SAT MAY 13 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND CHATHAM
COUNTIES...

At 1157 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bloomingdale, or over Pooler, moving
northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Savannah, Pooler, Springfield, I-16/i-95 Interchange, Rincon, Garden
City, Port Wentworth and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3236 8131 3228 8113 3224 8116 3223 8114
      3222 8115 3222 8114 3221 8113 3203 8121
      3213 8141 3216 8141
TIME...MOT...LOC 1557Z 221DEG 29KT 3213 8128

JMC
Special weather statement, May 13, 12:14 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
114 PM EDT SAT MAY 13 2017

GAZ114-116-137-138-131800-
Tattnall-Inland Liberty-Inland Bryan-Long-
114 PM EDT SAT MAY 13 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
LONG AND TATTNALL COUNTIES...

At 113 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Gumbranch, or 9 miles
northwest of Fort Stewart, moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pembroke, Lanier, Glennville, Groveland and Ellabell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3205 8182 3205 8176 3209 8172 3214 8178
      3223 8148 3202 8136 3182 8182 3196 8193
TIME...MOT...LOC 1713Z 240DEG 26KT 3195 8176

JMC
Special weather statement, May 13, 12:16 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
116 PM EDT SAT MAY 13 2017

SCZ044-045-131745-
Inland Berkeley-Dorchester-
116 PM EDT SAT MAY 13 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 115 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Indian Field, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Saint George, Indian Field, Dorchester, St. George and Harleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3333 8050 3328 8049 3326 8043 3327 8039
      3326 8036 3328 8035 3327 8030 3328 8028
      3313 8028 3316 8064 3328 8060 3333 8051
TIME...MOT...LOC 1715Z 271DEG 14KT 3325 8051
Special weather statement, May 13, 12:24 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
124 PM EDT SAT MAY 13 2017

GAZ087-088-099-100-114>116-138-131815-
Bulloch-Evans-Candler-Jenkins-Tattnall-Screven-Inland Liberty-Inland
Bryan-
124 PM EDT SAT MAY 13 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BRYAN...
EVANS...LIBERTY...BULLOCH...JENKINS...CANDLER AND TATTNALL
COUNTIES...

At 123 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Twin City to 6
miles southwest of Gordonia Altamaha State Park, and moving east at
35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Statesboro, Reidsville, Metter, Claxton, Middleground, Westside,
Hagan and Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8220 3252 8215 3256 8209 3254 8203
      3261 8200 3262 8202 3271 8165 3201 8173
      3200 8221 3218 8218 3223 8221 3234 8224
      3235 8225
TIME...MOT...LOC 1723Z 267DEG 29KT 3255 8225 3203 8222

JMC
Special weather statement, May 13, 12:45 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
145 PM EDT SAT MAY 13 2017

SCZ044-045-131830-
Inland Berkeley-Dorchester-
145 PM EDT SAT MAY 13 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 145 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Holly Hill, or 13 miles east of Indian
Field, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Moncks Corner, Indian Field, Saint George, St. George, Harleyville,
Southern Lake Moultrie, Eadytown and Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3318 8002 3314 8061 3328 8061 3333 8050
      3328 8049 3326 8043 3326 8036 3328 8035
      3327 8030 3330 8025 3345 8022 3345 8015
      3346 8014 3349 8015 3350 8012 3350 8009
      3351 8007 3350 8007
TIME...MOT...LOC 1745Z 261DEG 17KT 3326 8032
Special weather statement, May 13, 12:45 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
145 PM EDT SAT MAY 13 2017

GAZ116-118-138-131815-
Inland Liberty-Inland Chatham-Inland Bryan-
145 PM EDT SAT MAY 13 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...

At 145 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Hinesville, Pooler, Richmond Hill, Fort Stewart, Bloomingdale,
Flemington and Keller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3187 8164 3193 8163 3211 8130 3182 8125
TIME...MOT...LOC 1745Z 264DEG 20KT 3193 8158

JMC

The radar

The Charleston,SC radar (KCLX), 83 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
May 13, 12:57 PM EST to 12:58 PM EST
Where
Bulloch County, 1.5 mi NNE of Register
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.390, -81.870

Bulloch County dispatch reported a tree down on power lines in the 2000 block of Cypress Lake Road.

Thunderstorm Wind, Bulloch

When
May 13, 1:07 PM EST to 1:08 PM EST
Where
Bulloch County, 0.9 mi NE of Collegeboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.430, -81.770

Bulloch County dispatch reported 2 trees down and power lines down in the 130 block of Gentilly Road.

Hail, Liberty

When
May 13, 1:33 PM EST to 1:34 PM EST
Where
Liberty County, 2.15 mi SSE of Hinesville
Measured
0.75 in hail
Reported by
Public
Coordinates
31.820, -81.590

Penny sized hail was reported near the intersection of Cambridge Court and Wexford Drive.

Thunderstorm Wind, Liberty

When
May 13, 1:52 PM EST to 1:53 PM EST
Where
Liberty County, 3.63 mi SE of Fleming
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.840, -81.380

Liberty County dispatch reported a tree down on power lines in the 50 block of Jerico Drive.

Thunderstorm Wind, Chatham

When
May 13, 1:58 PM EST to 1:59 PM EST
Where
Chatham County, Bloomingdale
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.130, -81.300

A local broadcast meteorologist relayed a report of a tree down near the intersection of Church Street and Main Street. A picture of the tree was received via Twitter which showed that the tree was rotted and dead.

Thunderstorm Wind, Liberty

When
May 13, 2:20 PM EST to 2:21 PM EST
Where
Liberty County, 4.11 mi E of Seabrook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.720, -81.250

Liberty County dispatch reported a tree down on power lines on Lake Pamona Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698907, 698906, 698905, 698908, 698910, 698909.